Decongestant Poisoning Average Cost

From 60 quotes ranging from $200 - 3,000

Average Cost

$500

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Decongestant Poisoning ?

Decongestant medications are similar for humans and for canines, similar enough that human decongestants can even be used for our dogs if it is prescribed by a veterinarian. In the proper dosage it can be helpful, but in too large of a dose it can be quite toxic. Human cold medications and allergy medications both often contain decongestants as well as other types of medications such as human pain relievers or sleeping aids, and should be kept out of your pet’s reach at all times. If unintentional ingestion occurs, or if symptoms of toxicity show up within thirty minutes to four hours after giving veterinarian prescribed decongestants, contact your veterinarian without delay.

Human and canine decongestants are nearly identical, however, human cold and allergy medicines often have additional ingredients and come in higher doses than canine, making them toxic. Heart abnormalities and dilated pupils are just two of the signs of poisoning that can appear within 30 minutes of ingestion.

Book First Walk Free!

Symptoms of Decongestant Poisoning in Dogs

Symptoms of toxicity from decongestant medications have an onset of thirty minutes to four hours from time of ingestion. The severity of the symptoms will depend on the amount ingested, the size of the dog, and the type of decongestant ingested.

  • Collapse
  • Confusion
  • Depression
  • Dilated pupils
  • Excessive panting
  • Extreme blood pressure changes
  • Heart rate abnormalities
  • Hyperactivity
  • Restlessness
  • Seizures
  • Sudden death
  • Tremors
  • Vomiting
  • Weakness

Types

Many over-the-counter cold remedies have decongestants in them as well as other medications. Other types of medication that may be in your cold or allergy medication are as follows.

Antihistamine

Antihistamines are used mainly in allergy medicine rather than cold medicine in order to prevent histamine from causing an allergic reaction

Cough Suppressant

Cough suppressant is medication designed to suppress the urge to cough. It is often included in Cough & Cold formulas alongside decongestants

Expectorant

Expectorants are also cough medicines, but they are designed to help get phlegm out of the system rather than suppress the cough

 Pain reliever

Pain relievers are often added into cough and cold medication to help ease the aches and pains common in colds and flus

Causes of Decongestant Poisoning in Dogs

Decongestants work by vasoconstriction which is the constriction of the blood vessels. Constriction of the blood vessels reduces both inflammation and mucus production for a while. 

Pseudoephedrine and Phenylephrine are the two major decongestants in most over-the-counter medications. Pseudoephedrine is a vasoconstrictor that acts on receptors in the muscle wall of the blood vessels to create the constriction of the blood vessels as well as acting on the smooth muscles of the bronchi. This both assists in decongestion and improves breathing capability. Phenylephrine is a vasoconstrictor that acts on receptors in the muscle wall of the blood vessels to create the vasoconstriction but does not affect the bronchi. 

Oxymetazoline is generally used in nasal spray form. It works much the same way as pseudoephedrine in that it affects the adrenergic receptors for both the skeletal and smooth muscle groups. Although it is effective when correctly dosed, overuse can lead to worse issues.

Diagnosis of Decongestant Poisoning in Dogs

Your veterinarian will need to get a full history of the progression of symptoms, taking special note of the diet and any opportunistic eating. If you witnessed the ingestion of the decongestants you should give your veterinarian as much information about amounts and dosages that you can, and bring any packaging that the medication came in as well. The physical examination will likely reveal the increased heart rate and dilated eyes that are common with overdoses of stimulants.  There are several disorders which may mimic decongestant overexposure. A complete blood count, biochemistry profile, and urinalysis likely to be done at this time as well to rule out other disorders with the same symptoms if the cause is unknown, or to detect concurrent conditions if the ingestion was observed. Urine, stools, and vomitus will also be tested and together with the blood tests should reveal the decongestant in the system and will also help determine how much your pet was exposed to.

Treatment of Decongestant Poisoning in Dogs

If you know what your pet ingested contact the veterinarian immediately. If ingested within the last thirty minutes, your veterinarian may opt to have you encourage your dog to vomit to avoid any further absorption of any toxins before traveling to the office. If it is longer than that gastric lavage may be instigated. Supportive treatment will be given for any immediate concerns including IV fluids for dehydration and combinations of electrolytes and sugars to balance out imbalances. Blood pressure will need to be monitored closely and medications to temporarily reduce the blood pressure may be administered, as well as medications to moderated the heart rate and muscle relaxers or sedatives may be dispensed to control shaking and tremors. Oxygen may also be given to your pet as well if breathing is labored, and therapy will be given for hyperthermia that can be caused by extreme hyperactivity. Ammonium chlorate or ascorbic acid may help to enhance the body’s secretion of pseudoephedrine. Excessive shaking or tremors can cause muscle deterioration, so kidney function should be closely monitored as well.

Recovery of Decongestant Poisoning in Dogs

Keeping the recuperating patient in a calm and quiet environment and making sure that he or she completes the full measure of their medications will help speed recovery. Medications such as muscle relaxers, pain management medications, and beta-blockers may be recommended for your pet. Prognosis will depend on the size of your pet, the amount, and type of medication ingested, and the amount of time between ingestion and the start of treatment. This prognosis can be altered by additional active ingredients in combination cold and allergy medications.

Symptoms of decongestant overdose can linger for one to four days, even after treatment, and behavior can be erratic due to overstimulation of the central nervous system.

Decongestant Poisoning Questions and Advice from Veterinary Professionals

peanut
Beagle
11 Weeks
Fair condition
0 found helpful
Fair condition

Has Symptoms

Vomited

I think my dog ate some plain sudefed she has already vomited no sure of how long ago but was overnight. she is a 11 week old puppy. she seems to be do her normal for this time in the morning

Dr. Michele King, DVM
Dr. Michele King, DVM
511 Recommendations
Thank you for your email. Sudafed can be quite toxic to dogs. Since you don't know when or how much she may have eaten, it would be best to have her seen right away to be asessed for any signs of toxicity. Your veterinarian will be able to examine her, and possibly give her activated charcoal to decrease any residual absorption if it is needed. i hope that she is okay.

Add a comment to peanut's experience

Was this experience helpful?